North Carolina, 2012Tornado in North Carolina, March 2, 2012
March 2, 2012 · NWS MRX · 1 event in 1 county or zone
A deepening low pressure system moved northeast from the Mid Mississippi Valley through the Great Lakes initially driving a warm front northward through the Southern Appalachian region through the afternoon. The associated cold front swept across the area late Friday night.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening low pressure system moved northeast from the Mid Mississippi Valley through the Great Lakes initially driving a warm front northward through the Southern Appalachian region through the afternoon. The associated cold front swept across the area late Friday night. A one hundred knot upper level jet positioned over a 50 knot low level jet resulted in a strongly sheared environment. The intense shear and moderate instability produced an atmosphere conducive to long-lived, discrete, supercell thunderstorms across the region. One of these storms moved across Southwest North Carolina producing an EF-2 tornado in Murphy during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 2, 6:56 PM EST, 48 minutes earlier.
Area forecast discussion, Mar 2, 6:56 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
656 PM EST FRI MAR 2 2012
.AVIATION...WARM FRONT OVER NORTHEAST TENNESSEE WITH COLD FRONT NOW
MOVING INTO MIDDLE TENNESSEE. SEVERE THUNDERSTORMS WILL CONTINUE
OVER EAST TN THE NEXT FEW HOURS. STRONG WINDS...HEAVY RAIN AND HAIL
POSSIBLE AT TYS AND CHA WITH THUNDERSTORMS. WILL ALSO SEE A WIND
SHIFT FROM SOUTH TO WEST BEHIND THE FRONT LATE THIS EVENING OR BY
ABOUT 6Z...A LITTLE LATER AT TRI. WILL GO WITH PREDOMINATELY VFR
CONDITIONS UNTIL THE COLD FRONT MOVES THROUGH BUT LOWER CONDITIONS
ARE POSSIBLE WITH THE STRONGER STORMS. LOWER CEILINGS FOR A FEW
HOURS WITH FRONT AND THEN IMPROVING BY ABOUT 12Z SATURDAY.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH UNTIL 4 AM EST SATURDAY FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
TN...FLOOD WATCH UNTIL 4 AM EST /3 AM CST/ SATURDAY FOR THE FOLLOWING
ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...
BRADLEY...CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...
EAST POLK...GRAINGER...HAMBLEN...HAMILTON...HANCOCK...
HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...
MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
GREENE...SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...
WASHINGTON TN...WEST POLK.
WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...UNICOI.
VA...FLOOD WATCH UNTIL 4 AM EST SATURDAY FOR THE FOLLOWING ZONES:
LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
TDHazardous weather outlook, Mar 2, 1:14 PM EST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
114 PM EST FRI MAR 2 2012
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-031815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
114 PM EST FRI MAR 2 2012 /1214 PM CST FRI MAR 2 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A WARM FRONT LIFTED NORTHEAST THROUGH MUCH OF SOUTHEAST TENNESSEE
AND MOST OF THE CUMBERLAND PLATEAU...LATE THIS MORNING AND EARLY
AFTERNOON. ISOLATED TO SCATTERED STRONG TO SEVERE STORMS HAD
DEVELOPED IN THE VERY WARM AND MOIST AIRMASS BEHIND THE WARM FRONT.
THE THREAT OF DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES
WILL CONTINUE FOR THE REST OF THE AFTERNOON.
LATER THIS EVENING AND OVERNIGHT...A SQUALL LINE OF STRONG TO
SEVERE STORMS IS EXPECTED ALONG OR AHEAD OF THE COLD FRONT. THIS
SQUALL LINE IS EXPECTED TO QUICKLY RACE EASTWARD ACROSS THE
TENNESSEE RIVER VALLEY LATE THIS EVENING...BRINGING WIDESPREAD
DAMAGING WINDS AND LOCALLY HEAVY RAINFALL ACROSS THE SOUTHERN
APPALACHIAN REGION. LARGE HAIL AND ISOLATED TORNADOES ARE POSSIBLE
AGAIN WITH THESE STORMS.
WINDY CONDITIONS WILL AFFECT THE HIGHER TERRAIN AREAS...AND A FLOOD
WATCH IS ALSO IN EFFECT FOR THE REGION THROUGH 4AM EST SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
COLDER AIR WILL MOVE INTO THE SOUTHERN APPALACHIAN REGION FOR THIS
WEEKEND...WITH AN UPPER LEVEL DISTURBANCE DROPPING SOUTHEASTWARD
FROM THE OHIO VALLEY ON SUNDAY AND SUNDAY NIGHT. THIS SYSTEM COULD
PRODUCE LIGHT SNOWFALL ACCUMULATIONS OVER SOUTHWEST VIRGINIA AND
NORTHEAST TENNESSEE ON SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS STRONGLY NEEDED THIS AFTERNOON AND EVENING...
AND POSSIBLY JUST BEYOND MIDNIGHT.
TG
In the hours before
Local storm report, Mar 2, 6:52 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
652 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO CHATTANOOGA 35.07N 85.26W
03/02/2012 HAMILTON TN PUBLIC
PUBLIC REPORTED A TORNADO OUTSIDE OF CHATTANOOGA ON
INTERSTATE I-24.
&&Local storm report, Mar 2, 6:55 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
655 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL CHATTANOOGA 35.07N 85.26W
03/02/2012 E1.75 INCH HAMILTON TN NWS EMPLOYEE
&&Local storm report, Mar 2, 7:01 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
701 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 3 W OOLTEWAH 35.06N 85.14W
03/02/2012 E1.25 INCH HAMILTON TN PUBLIC
&&Local storm report, Mar 2, 7:06 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
706 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL CHATTANOOGA 35.07N 85.26W
03/02/2012 E2.50 INCH HAMILTON TN PUBLIC
TENNIS BALL SIZE HAIL ON HIGHWAY 27 IN CHATTANOOGA.
&&Local storm report, Mar 2, 7:25 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
725 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL PIGEON FORGE 35.79N 83.56W
03/02/2012 E0.50 INCH SEVIER TN AMATEUR RADIO
&&Local storm report, Mar 2, 7:44 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
744 PM EST FRI MAR 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM HAIL HONAKER 37.02N 81.98W
03/02/2012 E0.75 INCH RUSSELL VA EMERGENCY MNGR
1109 AM HAIL WEBER CITY 36.62N 82.56W
03/02/2012 E1.00 INCH SCOTT VA TRAINED SPOTTER
1204 PM TSTM WND DMG 1 W WHITWELL 35.20N 85.54W
03/02/2012 MARION TN EMERGENCY MNGR
RV BLOWN OVER.
1210 PM HAIL JASPER 35.06N 85.63W
03/02/2012 E1.00 INCH MARION TN PUBLIC
1212 PM HAIL JASPER 35.06N 85.63W
03/02/2012 E0.25 INCH MARION TN EMERGENCY MNGR
1240 PM TSTM WND DMG HARRISON 35.13N 85.15W
03/02/2012 HAMILTON TN EMERGENCY MNGR
NUMEROUS TREES DOWN. DOCK AND BOATS DAMAGED. NUMEROUS
HOMES WITH DAMAGE.
1240 PM TSTM WND DMG 6 NW PHILADELPHIA 35.74N 84.48W
03/02/2012 ROANE TN 911 CALL CENTER
TREES AND POWER LINES DOWN.
1250 PM TORNADO OOLTEWAH 35.06N 85.09W
03/02/2012 HAMILTON TN TRAINED SPOTTER
POSSIBLE TORNADO. TORNADO SPOTTED JUST WEST OF INTERSTATE
75 ON HUNTER RD.
1255 PM TSTM WND DMG 3 E CLEVELAND 35.18N 84.81W
03/02/2012 BRADLEY TN TRAINED SPOTTER
HOMES DAMAGED AND NUMEROUS TREES DOWN IN THE PROSPECT
COMMUNITY.
0100 PM TSTM WND DMG CLEVELAND 35.18N 84.87W
03/02/2012 BRADLEY TN TRAINED SPOTTER
SEVERAL TREES DOWN. TRAMPOLINE IN A TREE. POWER LINES
DOWN
0105 PM TORNADO CLEVELAND 35.18N 84.87W
03/02/2012 BRADLEY TN EMERGENCY MNGR
*** 6 INJ *** EMERGENCY MANAGER REPORTS 100 HOMES DAMAGED
AND SEVERAL BUSINESSES DAMAGED
0130 PM TORNADO 7 WSW ETOWAH 35.30N 84.64W
03/02/2012 MCMINN TN TRAINED SPOTTER
POSSIBLE TORNADO. TORNADO SPOTTED NEAR DELANO.
0133 PM HAIL ETOWAH 35.33N 84.53W
03/02/2012 E1.00 INCH MCMINN TN TRAINED SPOTTER
0140 PM TORNADO 4 SW ETOWAH 35.29N 84.58W
03/02/2012 MCMINN TN PUBLIC
SEVERE DAMAGE TO A HOME INCLUDING WINDOWS BROKEN AND
COLLAPSED GARAGE. SEVERAL LARGE TREES AND POWER LINES
REPORTED DOWN.
0154 PM TORNADO TELLICO PLAINS 35.37N 84.30W
03/02/2012 MONROE TN DEPT OF HIGHWAYS
NUMEROUS TREES DOWN...MAJOR DAMAGE TO MOBILE
HOMES...NUMEROUS HOUSES DAMAGED.
0348 PM HAIL 3 N DUNLAP 35.42N 85.39W
03/02/2012 E0.50 INCH SEQUATCHIE TN 911 CALL CENTER
0412 PM HAIL PIKEVILLE 35.61N 85.20W
03/02/2012 E0.88 INCH BLEDSOE TN 911 CALL CENTER
0506 PM HAIL KINGSTON 35.87N 84.51W
03/02/2012 E0.25 INCH ROANE TN PUBLIC
PEA SIZED HAIL IN KINGSTON.
0524 PM HAIL OAK RIDGE 35.96N 84.30W
03/02/2012 E0.25 INCH ROANE TN PUBLIC
PEA SIZED HAIL NEAR ORNL IN OAK RIDGE.
0545 PM TORNADO DAYTON 35.49N 85.01W
03/02/2012 RHEA TN BROADCAST MEDIA
A DOUBLE-WIDE TRAILOR WAS PULLED OFF ITS FOUNDATION AND
FLIPPED.
0600 PM HAIL 3 SW JASPER 35.03N 85.67W
03/02/2012 E2.75 INCH MARION TN EMERGENCY MNGR
0600 PM HAIL SOUTH PITTSBURG 35.02N 85.71W
03/02/2012 E1.00 INCH MARION TN NWS EMPLOYEE
QUARTER SIZE HAIL IN SOUTHS PITTSBURG.
0605 PM HAIL JASPER 35.06N 85.63W
03/02/2012 E0.25 INCH MARION TN EMERGENCY MNGR
PEA SIZED HAIL IN JASPER.
0606 PM HAIL JASPER 35.06N 85.63W
03/02/2012 E1.75 INCH MARION TN TRAINED SPOTTER
SPOTTER REPORTED GOLFBALL-SIZE HAIL AT THE GRANDVIEW
MEDICAL CENTER.
0608 PM HAIL JELLICO 36.58N 84.13W
03/02/2012 E1.75 INCH CAMPBELL TN PUBLIC
GOLF BALL SIZE HAIL IN DOWNTOWN JELLICO.
0612 PM HAIL NIOTA 35.51N 84.55W
03/02/2012 E0.75 INCH MCMINN TN AMATEUR RADIO
DIME SIZE HAIL IN NIOTA.
0630 PM HAIL RED BANK 35.11N 85.29W
03/02/2012 E1.00 INCH HAMILTON TN PUBLIC
0630 PM TORNADO CHATTANOOGA 35.07N 85.26W
03/02/2012 HAMILTON TN PUBLIC
PUBLIC REPORTED A TORNADO OUTSIDE OF CHATTANOOGA ON
INTERSTATE I-24.
0631 PM HAIL CHATTANOOGA 35.07N 85.26W
03/02/2012 E1.75 INCH HAMILTON TN NWS EMPLOYEE
0636 PM HAIL CHATTANOOGA 35.07N 85.26W
03/02/2012 E2.50 INCH HAMILTON TN PUBLIC
TENNIS BALL SIZE HAIL ON HIGHWAY 27 IN CHATTANOOGA.
0643 PM HAIL 3 W OOLTEWAH 35.06N 85.14W
03/02/2012 E1.25 INCH HAMILTON TN PUBLIC
0718 PM HAIL PIGEON FORGE 35.79N 83.56W
03/02/2012 E0.50 INCH SEVIER TN AMATEUR RADIO
&&Tornado, Cherokee
- When
- March 2, 7:44 PM EST to 8:16 PM EST
- Where
- Cherokee County, 1.27 mi NW of Postell to 3.83 mi ENE of Peachtree
- Rating
- EF2
- Path length
- 21.5 mi
- Path width
- 400 yd
- Property damage
- $2.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 35.094, -84.264
An EF-2 tornado with maximum wind speeds around 120 mph produced a damage path|21.5 miles long and 400 yards wide. The tornado track extended across almost the entire county and damaged the northern part of Murphy. The storm destroyed five homes and five businesses. The number of structures affected totaled one hundred eighteen. In Murphy, a Feed Store and two rows of commercial storage units were destoyed. Also, a shopping strip with a Sherwin-Williams store suffered heavy damage.
Surprisingly there were no injuries reported despite the heavy damage and long track.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, March 2 to 3, 201217 deaths · 187 injured · $122 million · EF3 · 83 events
- Tornadoes and Hail in Indiana, March 2, 201211 deaths · $59 million · EF4 · 24 events
- Tornadoes and Flood in Kentucky, March 2, 20124 deaths · 11 injured · $25 million · EF4 · 19 events
- Tornadoes and Hail in Ohio, March 2, 20124 deaths · 15 injured · $8.7 million · EF3 · 22 events
- Tornadoes and Hail in Tennessee, March 2, 201251 injured · $41 million · EF3 · 56 events
- Tornado and Hail in Indiana, March 2, 20123 deaths · 5 injured · $275,000 · EF3 · 4 events
- Tornadoes and Hail in Kentucky, March 2, 20122 deaths · 8 injured · $3.1 million · EF3 · 10 events
- Tornadoes and Flash Flood in Georgia, March 2 to 3, 20121 death · 1 injured · $16 million · EF3 · 18 events
- Tornadoes and Hail in Tennessee, March 2 to 10, 201220 injured · $29 million · EF2 · 78 events
- Tornadoes and Flash Flooding in Kentucky, March 2, 20121 injured · $2.8 million · EF3 · 84 events
- Tornadoes and Flash Flooding in Georgia, March 2 to 6, 2012$977,000 · EF3 · 55 events
- Tornadoes and Hail in Alabama, March 2, 20121 death · 4 injured · EF2 · 77 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366756.